Prednisone 2: Importance of weaning off meds carefully
Posted May 28 2013 9:03am
There's so much to say about Prednisone I couldn't fit it all in one post. So here's another.
Did you ever notice that when you get a 6-Day pack of prednisone (or cortisone, same idea), you start with 6 pills a day then 5, then 4, then 3, then 2, then 1? There's a reason for that. Corticosteroids like prednisone and cortisone replace the hormones that run your vital organs. And there's a lag time between your stopping the drug and your body restarting making that hormone on its own. So you MUST taper off prednisone. If you stop taking it suddenly, you can end up feeling really awful.
When you are using prednisone to control an autoimmune disease, you are on prednisone for much longer than 6 days.
I never wanted to go on prednisone for lupus in the first place because while I was waiting for my first rheumatologist appointment (and prescription) I read about all the horrible long-term and short-term side effects. But I was literally dying and prednisone saved me. And once I was back on my feet and going to support groups, and meeting people who were obese because of long-term prednisone, or getting joints replaced because of prednisone, I wanted to get off the prednisone. Plus I couldn't sleep and I was gaining weight like mad. I gained 10 pounds in just the first week.
The doctors want to wean you off prednisone if possible, because of all the dangerous long-term side effects, but it has to be balanced with controlling the lupus (or other autoimmune disease). Prednisone is not a cure; it's just basically calming down the immune system. If you come off of it too quickly, or, God forbid, just stop taking it all together, your disease can come back full force. (This is even true of blood pressure meds. if you stop taking them suddenly you can end up with "rebound" high blood pressure). The answer is almost always to wean off the meds gradually.
When my doctor first instructed me to lower my prednisone doseage, we went from 40 mg to 30mg in one swoop. Wow i felt like crap. I was exhausted and achy and felt like I had the flu for 3-4 days. I realized it was not the flu, or lupus, but prednisone withdrawal. So from then on, if she said to go from 30 to 25 I'd go from 30 to like 29 for a couple days, then 28 for a couple days, etc. (I just cut off gradually bigger slivers off my pills each day until it got to the "cutline" down the middle). I didn't want to spend 3 days in bed from prednisone withdrawal every time we cut the dose.
Prednisone can be cut with a pill cutter (get one at a drug store for a couple bucks). Some pills (like my blood pressure med that I'm finally off of) cannot be cut, because they are coated and are slow-release meds, so you have to get a new prescription for a lower dose.
One more story, this one about my aunt. My Aunt Pat had brain cancer. They gave her gamma "knife" radiation. She had had a stroke and lost the use of her left hand, just like I did. So they put her on prednisone to hold down the swelling in her brain. Aunt Pat is the person who inspired me to play guitar when I was little. So she was just as devastated as I was to lose the use of her left hand. She was slowly regaining it and making good progress.
Then she was getting annoyed at the insomnia and decided to cut the prednisone in half. From 40 to 20. In one day, poof! Just decided that on her own. That night she had a long seizure and ended up in the hospital, having lost all the progress she had made. Doctors cleared her of the cancer but she died anyway a month or so later. I believe she died of hopelessness. There were other factors in her life that were troubling her, besides the huge setback from the seizure, but I've always felt guilty for not insisting she go take that other prednisone pill when she told me she had decided to cut the dose herself. She might still be around, and playing guitar.
So I'm telling you now. Wean off your meds slowly and carefully, and keep monitoring your symptoms and get regular blood tests while you do so. Please don't ever stop suddenly. I realize people are going to do what they're going to do, but at least now you know the consequences going in.
There are other drugs for lupus besides prednisone. Prednisone is just the cheapest, fastest, oldest and most commonly used treatment for lupus. I will discuss those other drugs in another post. And treatments that involve no drugs.